Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2017, 6:08 PM EDT for 4 counties in Indiana. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 6:08 PM EDT (22:08 UTC)
- Expired
- May 28, 2017, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Johnson County, IN, Marion County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:10 PM EDT | TSTM WND DMG | 4 Wnw Homecroft, IN | REPORTED AT SUNSHINE GARDENS VIA TWITTER. TIME APPROXIMATE. |
| May 28, 6:25 PM EDT | TSTM WND DMG | 1 Wsw New Palestine, IN | TREES AND POWER LINES DOWN ACROSS ROADS. |
| May 28, 6:25 PM EDT | TSTM WND DMG | 1 Wsw New Palestine, IN | TREES AND POWER LINES DOWN ACROSS ROADS. TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WUUS53 KIND 282208
SVRIND
INC059-081-097-145-282245-
/O.NEW.KIND.SV.W.0094.170528T2208Z-170528T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
608 PM EDT SUN MAY 28 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northwestern Shelby County in central Indiana...
Southwestern Hancock County in central Indiana...
Northern Johnson County in central Indiana...
Southern Marion County in central Indiana...
* Until 645 PM EDT.
* At 607 PM EDT, a severe thunderstorm was located near Southport, or
near Indianapolis, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Greenwood, Beech Grove, Southport, Cumberland, New
Palestine, Warren Park, Homecroft, Indianapolis Int'l Airport and
Monument Circle.
This includes the following highways...
Interstate 65 between mile markers 100 and 111.
Interstate 70 between mile markers 71 and 80.
Interstate 74 between mile markers 93 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 8588 3963 8620 3963 8630 3976 8630
3979 8588
TIME...MOT...LOC 2207Z 270DEG 30KT 3970 8620
HAIL...<.75IN
WIND...60MPH
$$
502 follow-up statements
039 WWUS53 KIND 282224 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 624 PM EDT SUN MAY 28 2017 INC059-081-097-145-282245- /O.CON.KIND.SV.W.0094.000000T0000Z-170528T2245Z/ Shelby IN-Hancock IN-Johnson IN-Marion IN- 624 PM EDT SUN MAY 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTHWESTERN SHELBY...SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION COUNTIES... At 623 PM EDT, a severe thunderstorm was located near Beech Grove, or 8 miles southeast of Indianapolis, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Indianapolis, Greenwood, Beech Grove, Southport, Cumberland, New Palestine, Warren Park, Homecroft and Monument Circle. This includes the following highways... Interstate 65 between mile markers 100 and 111. Interstate 70 between mile markers 77 and 80. Interstate 74 between mile markers 93 and 105. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3959 8588 3963 8620 3977 8622 3979 8588 TIME...MOT...LOC 2223Z 270DEG 30KT 3970 8602 HAIL...<.75IN WIND...60MPH $$ 50
256
WWUS53 KIND 282241
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
641 PM EDT SUN MAY 28 2017
INC059-081-097-145-282251-
/O.EXP.KIND.SV.W.0094.000000T0000Z-170528T2245Z/
Shelby IN-Hancock IN-Johnson IN-Marion IN-
641 PM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHELBY...
SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION
COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3959 8588 3963 8620 3977 8622 3979 8588
TIME...MOT...LOC 2241Z 270DEG 30KT 3970 8583
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:28 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 28, 4:28 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 428 PM EDT Sun May 28 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 241 PM EDT Sun May 28 2017 A cold front will pass through the area later this afternoon and evening. A couple of weak upper disturbances may affect the area during the early to middle parts of the week. A frontal system may affect the area towards the end of the week and on into next weekend. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 241 PM EDT Sun May 28 2017 Convection developing over the far northwest zones near a surface cold front and mid level vorticity tail. Air mass remains moderately unstable locally, so area of convection should continue to develop and move southeast during the course of the afternoon and evening in tandem with the surface front and upper air feature. Short range model data suggest this feature will pass off to the southeast by 290400Z, so will cut off the PoPs at that time. This morning's upper air indicates adequate mid level lapse rates remain over the area for severe convection, however deep layer shear is quite weak. Short term models suggest deep layer shear may increase later this afternoon and evening with the approach of the vorticity tail. Progged low level thicknesses suggest the GFS MOS guidance lows for tonight look good overall. && .SHORT TERM /Monday through Wednesday/... Issued at 241 PM EDT Sun May 28 2017 Model data indicate an upper low will slowly progress across the upper Great Lakes during this period. Appears a mid level speed max within the upper flow will pass through embedded within the h the southern Great Lakes Monday afternoon and night. Models suggest there may be a decent amount of lift with this feature, along with some instability. Will go with chance PoPs for Monday afternoon and night. Deep layer shear looks fairly strong, so gusty winds may accompany any stronger convection. Another upper disturbance may move across the area around Tuesday night. At this time, ensembles aren't too bullish with this feature, but most of the operational models are indicating a precipitation threat with this feature for mainly Tuesday night. Will go with chance PoPs for showers at that time. Progged low level thicknesses suggest the GFs MOS temperature guidance through the period looks reasonable for the most part, so little if any adjustments planned. && .LONG TERM /Wednesday Night Through Sunday/... Issued at 241 PM EDT Sun May 28 2017 Confidence is low in this part of the forecast. ECMWF suggests mainly NW flow in place across Indiana due to some ridging in place across the Western plains. THe eCMWF suggest little in the way of dynamics passing Indiana until Saturday and Sunday morning with this flow...however...forecast builders blend includes some pops nearly every day. A warm front does look to surge across Indiana On Thursday...placing Indiana within the warm sector once again with more of a southerly surface flow. Furthermore a stronger Cold front looks to pass late Saturday into Sunday. This forecast feels best chances will be on Saturday and Saturday night when the deepest warm and moist air arrives along with some support aloft. However...models just are not that good handling these weak...subtle waves. Confidence is low. && .AVIATION /Discussion for the 282100Z IND TAF Update/... Issued at 428 PM EDT Sun May 28 2017 Moved tempo group up an hour to 21z as west central Indiana storm may make it slightly before 22z per AWIPS distance speed tool. Previous discussion follows... Issued at 150 PM EDT Sun May 28 2017 Mainly VFR Conditions are expected this TAf period. Showers and TSRA are expected at the TAF sites through the first 3-5 hours of the TAF period as a cold front over NW Indiana will push southeast across Indiana. Favorable conditions exist ahead of the front with forecast soundings suggesting steep lapse rates and CAPE over 1500 j/kg. Brief MVFR to IFR conditions will be possible with any thunderstorm that strikes a TAF Site. Subsidence and drying is expected in the wake of the front as time height sections show a dry column into Monday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP/MK
Hazardous weather outlook, May 28, 6:15 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 615 AM EDT Sun May 28 2017 INZ021-029>031-036>042-046>049-056-057-291015- Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton- Madison-Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Shelby-Rush- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 615 AM EDT Sun May 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Slight risk of severe thunderstorms this afternoon and early tonight. Hazards: Damaging winds, large hail, frequent lightning, and isolated tornadoes. Timing: This afternoon and tonight. Main threat will be between 2 PM and 10 PM. Discussion: A cold front will move through the region this afternoon causing scattered showers and thunderstorms, some of which could be severe. Showers and thunderstorms will move out of the area between 1000 PM and Midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: No hazardous weather is expected at this time. Discussion: There could be another round of showers and thunderstorms Monday afteroon and evening, and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-035-043>045-051>055-060>065-067>072-291015- Warren-Fountain-Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan- Johnson-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Bloomington, Columbus, Vincennes, Bedford, and Seymour 615 AM EDT Sun May 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and a few strong thunderstorms this afternoon and early tonight. Hazards: Strong winds, small hail, and frequent lightning. Timing: Thunderstorms, a few could be strong, expected this afternoon and tonight, mostly between 200 PM and 1000 PM. Discussion: Showers and thunderstorms are expected to develop out ahead of a cold front this afternoon. Some these storms could be strong with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: No hazardous weather is expected at this time. Discussion: There will be another chance for showers and thunderstorms ahead of a secondary front on Monday afternoon, and again on Tuesday. .SPOTTER INFORMATION STATEMENT... There is a low chance for spotter activation through early tonight and again on Monday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 28, 4:13 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
413 PM EDT SUN MAY 28 2017
INZ044-051-052-282045-
Clay IN-Parke IN-Vigo IN-
413 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHERN PARKE COUNTIES UNTIL 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 12 miles northeast of Terre Haute, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brazil, Knightsville, Rosedale, Harmony, Carbon, Mecca, Fontanet,
Bridgeton, Lena and North Terre Haute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3961 8739 3961 8738 3972 8738 3973 8701
3950 8701 3954 8739
TIME...MOT...LOC 2013Z 272DEG 31KT 3963 8728
50Special weather statement, May 28, 4:40 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
440 PM EDT SUN MAY 28 2017
INZ031-038-040-282115-
Howard IN-Tipton IN-Madison IN-
440 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN HOWARD AND TIPTON COUNTIES UNTIL 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tipton, or 8 miles south of Kokomo, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Sharpsville and Indian Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 8586 4038 8579 4026 8580 4027 8618
4045 8618 4047 8586
TIME...MOT...LOC 2039Z 271DEG 26KT 4036 8608
50Special weather statement, May 28, 5:05 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Indianapolis IN 505 PM EDT SUN MAY 28 2017 INZ036-037-282130- Montgomery IN-Boone IN- 505 PM EDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOONE AND EAST CENTRAL MONTGOMERY COUNTIES UNTIL 530 PM EDT... At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over Crawfordsville, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crawfordsville, Thorntown, Darlington and New Ross. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3999 8699 4012 8699 4015 8661 3995 8664 TIME...MOT...LOC 2104Z 272DEG 25KT 4003 8689 50
Special weather statement, May 28, 5:42 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
542 PM EDT SUN MAY 28 2017
INZ021-030-282215-
Clinton IN-Carroll IN-
542 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL AND
NORTHWESTERN CLINTON COUNTIES UNTIL 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Frankfort, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rossville, Mulberry and Michigantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4047 8638 4043 8638 4043 8635 4031 8635
4032 8670 4047 8669
TIME...MOT...LOC 2141Z 271DEG 27KT 4038 8667
50Special weather statement, May 28, 5:52 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
552 PM EDT SUN MAY 28 2017
INZ046-047-282215-
Hendricks IN-Marion IN-
552 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDRICKS AND MARION
COUNTIES UNTIL 615 PM EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, or 11 miles west of Indianapolis, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Lawrence, Plainfield, Brownsburg, Beech Grove,
Speedway, Southport, Avon, Cumberland, Warren Park, Clermont,
Homecroft, Rocky Ripple, Wynnedale, Spring Hill, Monument Circle,
Indianapolis Int'l Airport, Indiana State Fairgrounds and Camby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3986 8595 3964 8595 3964 8644 3982 8644
3987 8594
TIME...MOT...LOC 2152Z 272DEG 26KT 3973 8634
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:58 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| May 28, 10:58 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| May 28, 10:58 AM EDT | River Flood Warning | IND | Gibson, Knox | 5 days |
| May 28, 4:13 PM EDT | Special Weather Statement | IND | Parke | 32 min |
| May 28, 4:40 PM EDT | Special Weather Statement | IND | Tipton | 35 min |
| May 28, 5:05 PM EDT | Special Weather Statement | IND | Montgomery | 25 min |
| May 28, 5:42 PM EDT | Special Weather Statement | IND | Clinton | 33 min |
| May 28, 5:52 PM EDT | Special Weather Statement | IND | Marion | 23 min |
| May 28, 6:35 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 25 min |
| May 28, 7:29 PM EDT | Special Weather Statement | IND | Rush | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.